Texas, 2023

Strong Wind in Texas, April 13, 2023

April 13, 2023 · NWS LUB · 1 event in 1 county or zone

High based thunderstorms developed within a deeply mixed boundary layer during the afternoon of the 13th across the extreme southwestern Texas Panhandle. A dryline was able to enhance vertical stretching beneath these high based storms creating a brief landspout tornado near Lariat (Parmer County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

High based thunderstorms developed within a deeply mixed boundary layer during the afternoon of the 13th across the extreme southwestern Texas Panhandle. A dryline was able to enhance vertical stretching beneath these high based storms creating a brief landspout tornado near Lariat (Parmer County). The landspout remained over an open field and caused no known damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 11:29 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 13, 11:29 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1229 PM CDT Thu Apr 13 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 306 AM CDT Thu Apr 13 2023

Early morning water vapor imagery continued to show a wealth of dry
air and subsidence atop the region west of a cutoff low near the LA
coast. As this low finally mobilizes eastward through the day,
stronger SW flow and modest height falls will overspread much of
West TX. Surprisingly, 00Z RAOBs from MAF-AMA sampled near normal
PWATs with values 130-150% of normal farther upstream from ABQ to
EPZ. This moisture was largely found from 700-500 mb and will advect
across our area this afternoon. At the surface, gusty southerly
winds by midday unfortunately won't bring any additional moisture to
the the table due to surface ridging remaining parked along the TX
Gulf Coast. This lack of boundary layer moisture will breed deep
mixing and strong heating with CINH being compromised by 1-3 PM near
the NM border along a surface trough. Roughly 15-20 knots of
steering flow will carry convection northeastward through the early
evening.

Overall consensus from CAMs is for ISO-SCT storms with the best
clustering generally along and north of HWY 70 on the Caprock near
the tail-end of a shortwave trough. Tall inverted-V profiles with
LCLs around 10k ft normally don't offer much hope for precip, but
with relatively slow cell motions and above normal PWATs, a longer
residence time of downdrafts should allow rain to survive its
journey through an otherwise arid sub-cloud layer. CAPE remains
meager (generally AOB 500 J/kg) while DCAPEs are progged to flirt
with 1000 J/kg at times. The latter supports keeping some severe
wind mention in the grids. Showers and storms should quickly decay
around sunset as winds veer SW overnight. NBM high temps were nudged
higher across the board today with no changes to mild lows
tonight.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 306 AM CDT Thu Apr 13 2023

The base of a broadening upper trough will track east across our
area beginning Friday into Saturday. Dry, breezy surface winds will
peak around 25 MPH on the Caprock Friday afternoon. High
temperatures will be in the low to mid 80s for most locations with
RH values in the single digits, with Near Critical to Critical fire
weather concerns likely, along with the potential for some periods
of patchy blowing dust. A surface cold front will quickly fill in
behind the trough axis shifting east of the Rolling Plains
overnight. Temperatures near or even slightly below normal for
this time of year will highlight Saturday and Sunday with
relatively light breezes and plenty of sunshine. Temperatures
appear to climb back up into the 80s for most of next week with a
weak signal for some potential dryline convection Monday and
Tuesday evening, but no widespread precipitation.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Thu Apr 13 2023

VFR conditions expected through much of the next 24 hours.
Elevated showers this afternoon will being the potential for virga
for areas on the Caprock.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....55
AVIATION...10
Hazardous weather outlook, Apr 13, 10:23 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Thu Apr 13 2023

TXZ021>044-141630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Thu Apr 13 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop this
afternoon across the western South Plains and far southwest Texas
Panhandle. This activity will spread northeast over the remainder of
the outlook area through the evening with a threat for locally
damaging winds around 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions will be possible across
portions of the Caprock tomorrow due to dry and breezy southwesterly
winds.

There is a slight chance for severe thunderstorms from Tuesday
through Wednesday next week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Parmer

When
April 13, 1:25 PM CST to 1:26 PM CST
Where
Parmer forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 34.315N/102.876W. A New Mexico State Patrol officer took a photograph of a brief landspout tornado in an open field near Lariat.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081292.